Colorado, 2008

Winter Storm in Colorado, March 2 to 3, 2008

March 2 to 3, 2008 · NWS PUB · 10 events in 10 counties and zones

and Aguilar. La Veta and Florissant.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm produced heavy snow across the region including 6 to 8 inches around Beulah...Fort Garland...and Aguilar. Ten to 12 inches of snow was noted near Rye...San Isabel...La Veta and Florissant. Around 16 inches of snow occurred near Westcliffe...Cuchara and Rosita. Finally...24 inches of snow was reported at Del Norte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 2, 4:55 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 2, 4:55 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
455 AM MST SUN MAR 2 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...A WINTRY SHOCK TO THE SYSTEM TODAY...

CURRENTLY...A STRONG LOW PRESSUSE SYSTEM WAS DROPPING DOWN ACROSS
THE GREAT BASIN AND NORTHERN ROCKIES EARLY SUNDAY MORNING...WITH A
150 KT JET DIGGING ON THE BACK SIDE OF THE TROUGH ACROSS N CA AND
OR. ABUNDANT CLOUD COVER WAS EVIDENT ACROSS THE STATE AS PER WV
SATELLITE IMAGERY...WHILE SFC OBS INDICATE THAT LIGHT SNOW HAD
FINALLY STARTED ACROSS PORTIONS OF W CO AS WELL AS AT MONARCH PASS
AND KLXV AS OF 330 AM. FOR THE E PLAINS...OCNL BRISK SW WINDS HAS
KEPT TEMPS MILD THIS AM...WITH SW WIND EVERY SO OFTEN KICKING UP AND
PUSHING TEMPS AT KPUB BACK UP INTO THE MID 50S.

TODAY AND TONIGHT...THIS SYSTEM HAS BEEN WELL-ADVERTISED THE PAST 3
TO 4 DAYS...SO WILL NOT BELABOR THE DETAILS...EXCEPT TO POINT OUT
THAT LATEST MODEL RUNS CONTINUE THE FORECAST TREND. ALL THE MODELS
ARE NOW IN CLOSE AGREEMENT ON MOVING THE SYSTEM DOWN ACROSS THE 4
CORNERS TODAY...THEN DEVELOPING A CLOSED LOW OVER NW NEW MEXICO BY
00Z. THE TROUGH THEN CONTINUES SOUTH ACROSS NM THROUGH 12Z MON.
FRONTAL PASSAGE TIMING LOOKS TO BE BETWEEN 12Z AND 15Z THIS MORNING
ACROSS THE PALMER DVD...QUICKLY DROPPING SOUTH ACROSS THE REST OF
THE CWA AND REACHING THE RATON MESA BY AROUND 18Z. LATEST NAM RUN
INDICATES SOME IMPRESSIVE H7 WINDS...WITH ANYWHERE FROM 40 TO 60 KTS
OUT OF THE N-NE BY LATE AFTN FROM THE E MTS AND EASTWARD. FOCUS
AREAS FOR SNOW ACCUMULATION WILL BE THE CENTRAL MTS...N EL PASO
COUNTY AND THE RAMPART RANGE...WHERE HIGHLIGHTS ARE IN PLACE.
HOWEVER...THE HIGHEST AMOUNTS WILL BE ACROSS THE SANGRES...WETS AND
SOUTHERN FOOTHILLS SINCE THE PLACEMENT OF THE UPPER CLOSED LOW WILL
EFFECTIVELY DRAW PCPN RIGHT DOWN TOWARDS THE JUNCTION OF THE S FRONT
RANGE AND RATON MESA. STRONG GUSTY N-NE WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW FOR THE E MTS AND E PLAINS...WHILE SNOW
AMOUNTS FURTHER EAST WILL BE LESS SINCE SNOW PROBABLY WILL NOT START
THERE UNTIL LATER THIS EVE. ANOTHER THING TO TAKE INTO ACCOUNT WILL
BE HOW WARM IT WAS ON SAT. THE GROUND IS STILL WARM AND WILL TAKE A
WHILE TO COOL DOWN...SO INITIALLY SNOW MOST LIKELY WILL MELT ON
CONTACT.

BIGGEST THING TO BE CONCERNED ABOUT TODAY WILL BE HOW RAW CONDITIONS
WILL GET IN A HURRY AS THE FRONT DROPS SOUTH...IN CONTRAST TO THE
NICE WEATHER EXPERIENCED YESTERDAY. THIS WILL TAKE MANY BY
SURPRISE...WITH MAX TEMPS 25 TO 35 DEGREES COOLER TODAY. ALSO...MAX
TEMPS TODAY WILL MOST LIKELY OCCUR AROUND 15Z...THEN DROP OFF
THROUGH THE REMAINDER OF THE DAY INTO THE NIGHT. ADJUSTED HOURLY
TEMP GRIDS TO TRY AND SHOW THIS. MOORE

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...TWO MAIN STORMS TO WATCH THROUGH THE UPCOMING WEEK...

TODAYS STORM SHOULD BE ALMOST ENTIRELY CLEAR OF THE AREA BY SUNRISE
MONDAY...WITH CLEARING SKIES...BUT STILL COLD WITH SOME BRISK NORTH
WINDS AROUND.

NEXT POTENTIAL SYSTEM TO IMPACT AREA COULD AFFECT THE AREA DURING
THE LATE TUESDAY THROUGH THURSDAY TIME FRAME...WITH THE MOST
POWERFUL PART OF THE STORM COMING ACROSS TUESDAY NIGHT AND
WEDNESDAY.  RIGHT NOW THIS SYSTEM LOOKS TO MOVE THROUGH AS A
PROGRESSIVE OPEN WAVE...WHICH WOULD LIMIT SNOWFALL TOTALS.  SYSTEM
LOOKS A LITTLE MORE PUNCHY IN THE ECMWF MODEL. EARLY SPECULATION WOULD
PUT THE BRUNT ACROSS THE CENTRAL MOUNTAINS...WITH LESSER AMOUNTS
FARTHER SOUTH AND EAST. HOWEVER...IT IS EARLY...AND THE ACTUAL
TRACK OF THIS STORM IS NOT YET KNOWN. THIS SYSTEM HAS LOOKED
STRONGER IN OLDER RUNS...AND THIS IDEA COULD RETURN. ACCORDING TO
THE MODELS...THE FLOW STAYS COOL AND CYCLONIC OVER SOUTHERN
COLORADO INTO THURSDAY...SO COULD STILL BE LOOKING AS SOME SNOW
SHOWER ACTIVITY THIS DAY.

ANOTHER SYSTEM COULD POSSIBLY AFFECT THE REGION OVER THE WEEKEND.
SYSTEM CURRENTLY LOOKS WEAK...MAINLY THREATENING THE CENTRAL
MOUNTAINS AGAIN.  IN FACT...THE 06Z GFS40 TRICKLING IN AND THE 00Z
ECMWF ARE PRETTY PATHETIC WITH THIS SYSTEM. SO...NOT CURRENTLY
EXPECTING TOO MUCH WITH IT.  HOWEVER...SOMETHING TO KEEP AN EYE ON
AS ACTIVE SPRING FLOW PATTERN WILL MAKE IT DIFFICULT TO TIME
SHORTWAVES FOR THE NEXT SEVERAL DAYS. LW

&&

.AVIATION...

MVFR-IFR CONDITIONS WITH SNOW/RAIN EXPECTED FOR KCOS...KPUB...AND
KALS FOR THE NEXT 24 HRS. STRONG FRONTAL PASSAGE FORECAST FOR KCOS
BETWEEN 12Z-15Z TODAY...THEN BETWEEN 15Z-18Z FOR KPUB AND KALS.
POTENTIAL SNOW ACCUMULATION 1-2 INCHES FOR KCOS AND KALS...UP TO AN
INCH FOR KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR
COZ058>061-063.

WINTER STORM WARNING UNTIL 2 AM MST MONDAY FOR COZ073>075-079-
080.

SNOW AND BLOWING SNOW ADVISORY UNTIL 2 AM MST MONDAY FOR COZ072-
078.

SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR
COZ076-081-082.

SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 2 AM
MST MONDAY FOR COZ087-088-094.

WINTER STORM WARNING UNTIL 8 PM MST THIS EVENING FOR COZ084.

&&

27/50
Hazardous weather outlook, Mar 2, 6:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MST SUN MAR 2 2008

COZ058>089-093>099-031345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 AM MST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER SYSTEM WILL MOVE ACROSS THE STATE TODAY AND
TONIGHT...PRODUCING STRONG GUSTY NORTH TO NORTHEAST WINDS...AND
ACCUMULATING SNOW ACROSS MUCH OF THE HIGHER TERRAIN. TOTAL SNOW
ACCUMULATION OF 8 TO 18 INCHES CAN BE EXPECTED FOR THE WET AND
SANGRE DE CRISTO MOUNTAINS GENERALLY ABOVE 8000 FEET BY LATE
TONIGHT. ACROSS TELLER COUNTY AND NORTHERN EL PASO COUNTY...TOTAL
SNOW ACCUMULATION OF 4 TO 10 INCHES CAN BE EXPECTED. FOR LAKE AND
CHAFFEE COUNTIES...TOTAL SNOW ACCUMULATIONS OF 5 TO 12 INCHES CAN BE
EXPECTED FOR THE MOUNTAINS...AND 2 TO 4 INCHES ACROSS THE VALLEY
FLOOR. ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...3 TO 6
INCHES OF SNOW CAN BE EXPECTED. ACROSS THE SAN LUIS VALLEY...1 TO 3
INCHES OF SNOW IS FORECAST. FROM WALSENBURG TO TRINIDAD TO THE RATON
MESA...4 TO 8 INCHES OF SNOW CAN BE EXPECTED. FAR LESS SNOW IS
EXPECTED FOR SOUTHERN EL PASO AND NORTHERN PUEBLO COUNTIES...WITH A
TRACE TO 1 INCH OF SNOWFALL FORECAST. ACROSS THE SOUTHEAST
COLORADO PLAINS...A HALF OF AN INCH TO 2 INCHES IS FORECAST BY THIS
EVENING.

IN ADDITION...NORTH TO NORTHEAST WINDS OF 20 TO 30 MPH...WITH GUSTS
AS HIGH AS 45 TO 50 MPH...CAN BE EXPECTED ACROSS THE INTERSTATE 25
CORRIDOR AND SOUTHEAST COLORADO PLAINS AS THE WEATHER SYSTEM MOVES
THROUGH THE AREA. AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED
ACROSS THE MOUNTAINS...PALMER DIVIDE...AND RATON MESA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TWO MORE WEATHER SYSTEMS COULD AFFECT THE AREA DURING THE UPCOMING
WEEK. THE FIRST SYSTEM WILL BRING A CHANCE OF SNOW TO THE
MOUNTAINS AND PLAINS LATE TUESDAY THROUGH THURSDAY. A SECOND
SYSTEM COULD BRING MORE SNOW TO THE AREA NEXT WEEKEND. AT THIS
TIME...THE TRACK AND INTENSITY OF BOTH SYSTEMS IS TOO UNCERTAIN TO
PREDICT SPECIFIC SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TODAY AND TONIGHT.

KOTO/LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 2, 8:00 AM MST to March 3, 1:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 2, 8:00 AM MST to March 3, 1:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 2, 8:00 AM MST to March 3, 1:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 2, 8:00 AM MST to March 3, 1:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 2, 8:00 AM MST to March 3, 1:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 2, 9:00 AM MST to March 3, 1:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 2, 9:00 AM MST to March 3, 1:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Saguache County East of Continental Divide Below 10000 Ft

When
March 2, 12:00 PM MST to 9:00 PM MST
Where
Saguache County East of Continental Divide Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
March 2, 12:00 PM MST to 9:00 PM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 2, 12:00 PM MST to 9:00 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87271, 87273, 87274, 87275, 87276, 87270, 87272, 87267, 87268, 87269.